California, 2008Funnel Cloud in California, March 15, 2008
March 15, 2008 · NWS SGX · 1 event in 1 county or zone
Shallow convection and thunderstorms associated with upper-level low pressure and cold post-frontal flow produced widespread small hail, brief periods of heavy rain, and a funnel cloud. The strongest convection was enhanced by lee-side convergence in the wake of San Clemente and Catalina Islands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shallow convection and thunderstorms associated with upper-level low pressure and cold post-frontal flow produced widespread small hail, brief periods of heavy rain, and a funnel cloud. The strongest convection was enhanced by lee-side convergence in the wake of San Clemente and Catalina Islands. These island bands were responsible for most of the hail and thunderstorm reports as well as the funnel cloud report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 15, 12:30 PM PST, 7 hours 29 minutes earlier.
Area forecast discussion, Mar 15, 12:30 PM PST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SAT MAR 15 2008
.SYNOPSIS...STRONG ONSHORE FLOW AND WINDS ALOFT WILL CAUSE LOCAL
STRONG GUSTY WINDS TODAY...ESPECIALLY IN THE MOUNTAINS...DESERTS AND
COASTAL WATERS. A COLD STORM APPROACHING FROM THE NORTH WILL BRING
COOLING WITH SHOWERS AND POSSIBLE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH SUNDAY WITH SNOW ABOVE ABOUT 3500 FEET IN THE MOUNTAINS.
FAIR AND WARMER MOST OF NEXT NEXT WEEK UNDER HIGH PRESSURE. VERNAL
EQUINOX OCCURS ON WEDNESDAY...MARCH 19 AT 1048 PM PDT.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE TRACK AND TIMING OF THE
COLD SYSTEM MOVING INTO THE AREA THIS AFTERNOON AND TONIGHT.
SATELLITE IMAGERY UPSTREAM OVER CENTRAL CALIFORNIA AND OFF THE COAST
SHOWS A COLD CONVECTIVE PATTERN...NOT AN ORGANIZED FRONTAL BAND.
LOOKS LIKE MOST OF THE ACTIVITY SHOULD BEGIN OVER OUR AREA AROUND
SUNSET OR AFTER. MAIN IMPACT APPEARS TO BE THE SAN DIEGO COUNTY AREA
WITH LESSER AMOUNTS OF ACTIVITY OVER THE NORTHERN AREAS. MOST AREAS
SHOULD GET SOME SHOWERS OR THUNDERSTORMS THIS EVENING THROUGH SUNDAY
MORNING.
HAVE A SNOW AND BLOWING SNOW ADVISORY IN EFFECT FOR THE SAN DIEGO
MOUNTAINS BEGINNING AT 7 PM THIS EVENING AND CONTINUING UNTIL 8 PM
SUNDAY. THE WIND ADVISORY FOR MOST AREAS LOOKS GOOD SO NO CHANGES
WILL BE MADE...THERE.
A NORTHWEST TO NORTHERLY FLOW MOVES IN RAPIDLY BEHIND THE UPPER LOW
SUNDAY AFTERNOON AND EVENING WHICH SHOULD BRING RAPIDLY DRYING
DURING THE PERIOD. THERE COULD BE A BRIEF PERIOD OF UPSLOPE CLOUDS
ALONG THE NORTH SIDE OF THE SAN BERNARDINO MOUNTAINS SUNDAY
AFTERNOON AND EVENING BEFORE THE DRYING TAKES PLACE.
MEDIUM RANGE MODELS ARE ALSO IN AGREEMENT WITH A RIDGE BUILDING OVER
THE COAST BY MONDAY AND DOMINATING THROUGH THE MIDDLE OF THE WEEK.
THIS RIDGE BEGINS TO BREAK DOWN BY THE END OF THE WEEK AS A SERIES
OF SHORTWAVE TROUGHS MOVE BY TO THE NORTH OF THE AREA. THESE
SHORTWAVES SHOULD BRING A LITTLE COOLING ALONG WITH SOME DEEPENING
OF THE MARINE LAYER DURING THE PERIOD.
&&
.AVIATION...
152030Z...SHOWERS AND A FEW TSTORMS WILL DEVELOP THIS AFTERNOON AND
EVE AND MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. MARINE
LAYER CEILINGS WILL CONTINUE WEST OF THE MTNS WITH BASES AROUND 3000
FEET THROUGH THE EVE. FUNNEL CLOUDS ARE QUITE POSSIBLE WITH THE
SHOWERS. IN TSTORMS BASES COULD BE AS LOW AS 2500 FEET WITH MVFR
VSBY IN LOCAL MODERATE TO HEAVY SHOWERS. SHOWERS AND TSTORMS ARE
FORECAST TO CONTINUE THROUGH SUNDAY ALONG WITH STRONG GUSTY WEST TO
NORTHWEST WINDS AND ASSOCIATED STRONG TURBULENCE.
&&
.MARINE...
152030Z...STRONG WEST TO NORTHWEST WINDS WILL INCREASE IN THE OUTER
WATERS AND MOVE INTO THE INNER WATERS THIS AFTERNOON. SMALL CRAFT
ADVISORY WINDS IN THE OUTER WATERS WILL TURN TO GALE FORCE WINDS
THIS EVENING ALONG WITH SMALL CRAFT ADVISORY WINDS IN THE INNER
WATERS. THE STRONG WINDS WILL DECREASE A LITTLE SUN MORNING...BUT
CONTINUE RATHER STRONG THROUGH SUN EVENING ESPECIALLY IN THE OUTER
WATERS. A LARGE WEST NORTHWEST SWELL WILL CONTRIBUTE TO HAZARDOUS
SEAS THROUGH SUN. SHOWERS AND TSTORMS WILL DEVELOP LATE THIS
AFTERNOON ALONG WITH A FEW WATERSPOUTS THROUGH SUN. A HIGH SURF
ADVISORY CONTINUES THROUGH MON MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 3 AM PDT SUNDAY FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN
DIEGO COUNTY MOUNTAINS.
SNOW AND BLOWING SNOW ADVISORY FROM 7 PM THIS EVENING UNTIL
8 PM SUNDAY EVENING FOR THE SAN DIEGO COUNTY MOUNTAINS.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING
FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS
AND FOOTHILLS.
HIGH SURF ADVISORY UNTIL 2 PM PDT MONDAY FOR ORANGE COUNTY
COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY UNTIL 8 PM PDT THIS EVENING FOR WATERS
FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60
NM OUT INCLUDING SAN CLEMENTE ISLAND.
GALE WARNING FROM 8 PM THIS EVENING TO 8 PM PDT SUNDAY FOR
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM PDT
SUNDAY FOR COASTAL WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER AND OUT 30 NM.
&&
PUBLIC...HORTON
AVIATION/MARINE...MM
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Mar 15, 8:40 AM PST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PDT SAT MAR 15 2008
CAZ042-043-048-050-055-056-057-058-060-061-062-161200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
940 AM PDT SAT MAR 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
A COLD GULF OF ALASKA STORM STORM WILL BRING SHOWERS...MOUNTAIN
SNOW...AND ISOLATED THUNDERSTORMS LATE THIS AFTERNOON THROUGH SUNDAY.
WATERSPOUTS ARE POSSIBLE OVER THE COASTAL WATERS. IT WILL BE WINDY
IN ALL AREAS...STRONGEST OVER THE MOUNTAINS AND DESERTS...AND
COASTAL WATERS.
.DAY ONE... TODAY THROUGH TONIGHT.
* WIND ADVISORIES ARE CONTINUE FOR THE ENTIRE AREA.
* SNOW AND BLOWING SNOW ADVISORY FOR THE SAN DIEGO MOUNTAINS.
* HIGH SURF ADVISORY CONTINUES FOR THE BEACHES.
* SMALL CRAFT AND GALE WARNINGS CONTINUE FOR THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
* WIND ADVISORIES INTO SUNDAY MORNING.
* SNOW AND BLOWING SNOW ADVISORY FOR THE SAN DIEGO MOUNTAINS
THROUGH SUNDAY.
* HIGH SURF ADVISORY INTO MONDAY AFTERNOON.
* SMALL CRAFT AND GALE WARNINGS FOR COASTAL WATERS THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN HAS BEEN ACTIVATED.
MACKECHNIE/HORTON
In the hours before
Special weather statement, Mar 15, 3:20 PM PST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
420 PM PDT SAT MAR 15 2008
CAZ042-043-048-050-055>058-060>062-160500-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
420 PM PDT SAT MAR 15 2008
...WINTER STORM MOVING ACROSS SOUTHERN CALIFORNIA...
AN UNSEASONABLY COLD STORM WILL BRING SHOWERS AND THUNDERSTORMS
ALONG WITH MOUNTAIN SNOW TONIGHT AND SUNDAY. THUNDERSTORMS WITH HAIL
HAVE ALREADY BEEN REPORTED...AND SNOW HAS STARTED TO ACCUMULATE IN
THE SAN BERNARDINO MOUNTAINS.
ANTICIPATED RAINFALL ACCUMULATIONS ARE AS FOLLOWS...
COASTAL AND VALLEY AREAS........0.15 TO 0.50 INCHES
MOUNTAINS.......................0.40 TO 1.25 INCHES
APPLE AND LUCERNE VALLEYS.......0.10 TO 0.30 INCHES
LOWER DESERTS...................0.05 TO 0.20 INCHES
SNOW LEVELS WILL FALL TO 2500 FEET TONIGHT...VERY LOW FOR THIS TIME
OF YEAR. BRIEF WHITE OUT CONDITIONS WILL OCCUR AT TIMES IN THE
MOUNTAINS AND FOOTHILLS. ROADS WILL BECOMING SNOW COVERED AND
SLIPPERY AS TEMPERATURES CONTINUE TO FALL OVERNIGHT.
SEVERAL INCHES OF SNOW ARE LIKELY IN THE MOUNTAINS. HEAVY SNOW
SHOWERS WILL CREATE WHITE OUT CONDITIONS AT TIMES. ACCUMULATING SNOW
ON INTERSTATE 15 IN THE CAJON PASS AND INTERSTATE 8 THROUGH THE SAN
DIEGO COUNTY MOUNTAINS COULD MAKE TRAVEL TREACHEROUS. LIGHT SNOW
WILL FALL IN THE APPLE AND LUCERNE VALLEYS AND ON THE LOWER SLOPES
AND FOOTHILLS OF THE COACHELLA VALLEY AND THE ANZA BORREGO DESERT.
WEEKEND TRAVELERS SHOULD PREPARE FOR STRONG WINDS IN ALL
AREAS...WITH THE STRONGEST WINDS IN THE MOUNTAINS AND DESERTS. SMALL
CRAFT ADVISORIES AND GALE WARNINGS ARE IN EFFECT THIS WEEKEND. ROUGH
SEAS AND HIGH SURF FROM 6 TO 10 FEET WILL CONTINUE THROUGH SUNDAY.
THE SHOWERS WILL TAPER OFF SUNDAY NIGHT...LINGERING LONGEST IN THE
MOUNTAINS BEFORE ENDING LATE.
MOEDE
Funnel Cloud, San Diego
- When
- March 15, 7:59 PM PST to 8:00 PM PST
- Where
- San Diego County, 0.96 mi SW of Coronado
- Reported by
- Trained Spotter
- Coordinates
- 32.669, -117.191
A trained weather spotter reported a funnel cloud southwest of Balboa Park. The exact location has been estimated.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Georgia, March 15 to 16, 20082 deaths · 2 injured · $57 million · EF3 · 106 events
- Tornadoes and Hail in South Carolina, March 15, 20084 injured · $55,000 · EF3 · 71 events
- Tornadoes and Hail in South Carolina, March 15, 20088 injured · $4.0 million · EF2 · 58 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, March 15, 20082 deaths · $25,000 · 1 event
- Tornadoes and Hail in Georgia, March 15, 20086 injured · $4.5 million · EF2 · 10 events
- Tornadoes and Hail in North Carolina, March 15, 20087 injured · $4.0 million · EF1 · 12 events
- Tornadoes and Hail in Georgia, March 15, 20082 injured · $300,000 · EF2 · 11 events
- Tornadoes and Hail in South Carolina, March 15, 20083 injured · $865,000 · EF1 · 29 events
- Rip Current in Florida, March 15, 20081 death · 1 event
- Tornadoes and Hail in Georgia, March 15, 2008$100,000 · EF2 · 10 events
- Tornado and Hail in South Carolina, March 15, 2008$2.8 million · EF0 · 26 events
- Hail and Damaging Winds in North Carolina, March 15, 20081.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87305.